Mouth ulcers

A week ago, I saw my GP for sores in my mouth. It actually started with a sore throat, but then I noticed white patches in the back of my throat as well as inside the cheeks. These were quite painful . The doctor thought I had thrush and put me on Chlortrimazole lozenges, 5 per day . About 4 days later, I had new mouth sores that were even more painful inside my cheeks. My GP referred me to an ENT doctor who diagnosed these sores as "mouth ulcers." By now, it hurt to eat, talk, and my gums felt swollen and inflamed on the side of my face where the ulcers were located. Now, I'm taking "Magic mouthwash" the past two days which is compounded at the pharmacy, It has lidocaine, benadryl, maalox, anti-inflammatory, etc. It has really helped with the pain. I take this 3 times a day as a "swish and spit". I'm on Prednisone 40mg for the GCA and Methotrexate. It is known that Methotrexate causes mouth sores. This is a real bummer. Several months ago, I had some kind of mouth infection, and was treated for thrush.

Have any of you experienced any type of mouth sores since being on the Prednisone or Methotrexate. I also take folic acid every day. My ESR and CRP are elevated again even wtih taking these meds. My white blood cells also increase and my hemoglobiin is dropping slightly. The brain fog has been serious. Other than that dear friends, I'm just fine!!!!! However at church today, two lovely women touched my "moon face" cheeks, and asked why my face is so swollen. I haven't had anyone touch my body with such concern since I was 8-9 months pregnant.

Take care everyone. Somehow, we shall all persevere with this mystery of symptoms that attack us from all sides. There is a light at the end of the tunnel; we just may not have passed around the right curve to see the light shine.

Karen

5 Replies

oldestnewest
  • Hi Joyful. I found some of the over counter and homeopathic baby teething remedies helpful when I've had these painful ulcers. Also swished a mouthful of yogurt to help sooth and also help prevent mild thrush.

    . Good luck on this journey.

  • Hello joyful, apart from checking that you are taking a sufficient dose of folic acid, do ensure that your toothpaste doesn't contain either of the ingredients, sodium lauryl sulphate or triclosan - both are known to cause/aggravate mouth ulcers. I have never had a mouth ulcer since switching to Sensodyne ProNamel toothpaste (and I hope I haven't spoken too soon!)

    I second Purplecrow's recommendation of yoghurt, although not just "swished" but eaten daily as it helps to maintain levels of good bacteria in the stomach.

    However, aside from the ulcers, if your ESR and CRP are still rising in spite of taking 40mg of Pred, then either you aren't on a high enough dose to control the inflammation, or you also have something else going on - for instance there are other autoimmune conditions that cause raised markers, including Oral Lichen Planus which also produces mouth ulcers. It is also possible to suffer from more than one autoimmune condition at the same time. However, you haven't mentioned whether your original symptoms that led to a diagnosis of GCA have improved - I do hope so.

  • Ouch, poor you. I second the comment about toothpaste - make sure your brand is not making you feel worse. I have recently started using a Colgate version for sensitive teeth which seems to help. I've mentioned elsewhere that an oddly soothing drink seems to be mint tea. I am a firm believer in eating lots of fermented foods, not just yoghurt, which seems to contribute to general well-being.

  • Good morning HeronNS'

    I had been drinking Kombucha juice, so will definitely start that again and try some more fermented foods. I am also taking Probiotics. I love mint tea, so will add that as well.

    Thanks for your help and encouragement.

    joyful13

  • Do ask your doctor if you can try a higher dose of folic acid - some people need more than others and it is a simple thing to try. If it is that that is leading to the ulcers no other measure will stop them as it is something required for a biochemical pathway in the body.

You may also like...